Thunderstorm Wind, Phillips
- When
- August 19, 8:38 PM MST
- Where
- Phillips County, 12 mi NW of Saco
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 48.593, -107.515
A strong cold front crossed northeast Montana during the evening and produced a severe thunderstorm across northern Philllips County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
A strong cold front crossed northeast Montana during the evening and produced a severe thunderstorm across northern Philllips County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 19, 8:30 PM MST, 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 930 PM MDT SUN AUG 19 2007 .SHORT TERM...FOR NORTHEAST MONTANA...REST OF TONIGHT... A STRONG NEGATIVELY TILTED UPPER TROUGH IS PUSHING ACROSS THE NORTHERN ROCKIES THIS EVENING. A POWERFUL COLD FRONT IS ORGANIZING OUT AHEAD OF THE UPPER TROUGH ACROSS CENTRAL MONTANA. THE STRONG FRONT WILL CONTINUE TO PUSH EAST ACROSS THE AREA TONIGHT. THE 00Z KGGW SOUNDING WAS UNSTABLE WITH AN LI OF -5C AND AROUND 700 K/KG OF MLCAPE. FAIRLY STEEP LAPSE RATES WERE ALSO NOTED...AND THE PRIMARY THREAT FROM STORMS THIS EVENING WOULD APPEAR TO BE WIND. MANY REPORTS OF 60+ MPH WIND ACROSS CENTRAL MONTANA THIS AFTERNOON...BUT FEW REPORTS OF MAINLY SMALL HAIL. NUMEROUS CALLS WERE MADE TO WEATHER SPOTTERS ACROSS PHILLIPS COUNTY THIS EVENING AS THE THUNDERSTORMS MOVED IN FROM THE WEST...AND VERY LITTLE IN THE WAY OF SIGNIFICANT WIND WITH THE STORMS AS THEY HAVE PUSHED EAST. WILL REMOVE THE SEVERE WORDING...BUT WILL KEEP IN THE MENTION OF GUSTY WIND WITH STORMS THROUGH MIDNIGHT. AHEAD OF THE FRONT STILL GETTING STRONG SOUTHEAST WIND ALONG THE DRY ARM OF THE LAKE. AS THE FRONT MOVES IN LATER THIS EVENING THE WIND WILL DROP OFF FOR A TIME...BUT WILL LIKELY PICK UP FOR A FEW HOURS BEHIND THE FRONT. EXPECT THE WIND TO DROP OFF LATE TONIGHT...BUT SHOULD EASILY PICK UP TO 20 MPH OUT OF THE WEST/WEST-NORTHWEST IN THE MORNING. WILL EXTEND THE LAKE WIND ADVISORY THROUGH 8 PM TOMORROW. THE WIND WILL LIKELY DROP OFF RAPIDLY TOWARD SUNSET TOMORROW EVENING AS THE ATMOSPHERE QUICKLY DECOUPLES. CB PREVIOUS SHORT TERM... IMPRESSIVE NEGATIVELY-TILTED UPPER TROUGH CURRENTLY CROSSING THE DIVIDE WILL GIVE THE CWA ANOTHER CHANCE AT SOME PRECIPITATION THIS EVENING AND INTO THE OVERNIGHT. SHARP DIVERGENT UPPER FLOW DOWNSTREAM OF THIS TROUGH IS ALREADY ENHANCING LIFT ALONG THE HIGHER TERRAIN AND THIS ACTIVITY IS EXPECTED TO GRADUALLY TRANSITION NORTHEASTWARD TONIGHT AHEAD OF A RATHER STRONG COLD FRONT. FORECAST SOUNDINGS THIS EVENING REVEAL ADEQUATE CAPE IN THE -10C TO -20C LAYER FOR HAIL GROWTH ALONG WITH INVERTED V STRUCTURES SUPPORTIVE OF STRONG WINDS. WOULD EXPECT BETTER SEVERE THREAT ACROSS THE WEST WHERE COLD FROPA TIMING WILL HAVE ACCESS TO MORE SURFACE-BASED CAPE...WHEREAS FARTHER EAST INSTABILITY WILL BECOME INCREASINGLY ELEVATED AS RADIATIONAL COOLING UNFOLDS. IMPRESSIVE BACKGROUND FORCING MAY STILL COUNTER THIS EFFECT...SO HAVE KEPT SEVERE WORDING INTACT ACROSS THE EASTERN AREAS. THE COLD FRONT WILL CLEAR THE REGION BY EARLY MONDAY TAKING BRUNT OF THE STORMS WITH IT. 850MB TEMPS WILL FALL ALMOST 10 DEGREES BEHIND THE FRONT AND INHERITED BELOW NORMAL HIGH TEMPS STILL LOOK GOOD WITH ONLY A FEW ADJUSTMENTS INTRODUCED. WESTERLY LOW LEVEL JET AXIS IS FORECAST TO INTERSECT THE CWA DURING THE DAY RESULTING IN MORE WINDY CONDITIONS STARTING AROUND MID MORNING AS MIXING LAYER GROWTH BEGINS. LAKE WIND ADVISORY WILL LIKELY BE REQUIRED...ALTHOUGH TIMING ISSUES A BIT UNCERTAIN THIS FAR OUT ESPECIALLY GIVEN POTENTIAL FOR SOME POST FRONTAL CLOUDINESS/CONVECTIVE DEBRIS. UPPER FLOW BECOMES RATHER ZONAL ON MONDAY BEHIND THE MAIN SHORTWAVE TROUGH...BUT QUICKLY TURNS CYCLONIC AS AN UPPER LOW TAKES SHAPE ACROSS THE CANADIAN PRAIRIES. POP CHANCES INTO TUESDAY LOOK RATHER LIMITED AND SPARSE IN NATURE. POTENTIAL FOR A FEW MID LEVEL COLD POCKETS REVOLVING THROUGH THE BASE OF THE UPPER LOW APPEAR TO BE THE MAIN TRIGGER FOR ANY OF THESE SHOWERS/STORMS...THOUGH MODEL DIFFERENCES PRECLUDE MENTION AT THIS TIME. MCZ .LONG TERM...TUESDAY NIGHT THROUGH SUNDAY... ONLY MINOR CHANGES TO THE GOING FORECAST. MODELS CONTINUE WITH PLAN FOR WEAK CYCLONIC FLOW ACROSS MONTANA THROUGH THE END OF THE WEEK. AIRMASS REMAINS RELATIVELY DRY WITH MONSOON PUSHED SOUTH... SO VERY LITTLE PRECIP EXPECTED EVEN WITH VARIOUS SHORTWAVES PUSHING THROUGH THE FLOW. RIDGE REBOUNDING OVER THE WEEKEND SHOULD LEAD TO WARMING TEMPERATURES. EBERT PREVIOUS LONG TERM DISCUSSION...THE EXTENDED PERIOD STARTS WITH ZONAL FLOW ALOFT FOR WEDNESDAY AND THURSDAY. MODELS ARE SHOWING A FEW FAST MOVING SHORTWAVES. MOST OF THEM APPEAR TO WEAK AND DRY AT THIS POINT. A SOMEWHAT STRONGER WAVE CURRENTLY TIMED FOR THURSDAY AFTERNOON HAS THE BEST CHANCE OF BRINGING PRECIPITATION TO NORTHEAST MONTANA. GFS AND ECMWF ARE IN AGREEMENT WITH THE TIMING WITH THE CANADIAN SLIGHTLY FASTER WITH THIS SYSTEM. WILL MAINTAIN A SLIGHT CHANCE OF THUNDERSTORMS FOR THURSDAY AFTERNOON AND EVENING FOR THIS SYSTEM. UPPER RIDGE BUILDS INTO THE AREA FOR NEXT WEEKEND. THERE ARE SOME DIFFERENCES IN THE MODELS AND A LOT OF VARIATION IN THE GFS ENSEMBLES AS TO HOW STRONG THIS RIDGE WILL BE AND HOW LONG IT WILL STAY OVER MONTANA. EITHER WAY...IT LOOKS LIKE A DRY FORECAST THROUGH NEXT SUNDAY. WILL STAY WITH CURRENT FORECAST OF A WARMING TREND. FORRESTER && .AVIATION... A STRONG COLD FRONT WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS TO THE AREA AFTER 00Z THIS EVENING AND LAST THROUGH MOST OF THE NIGHT. SOME MVFR CEILINGS ARE POSSIBLE WITH AND BEHIND THE FRONTAL PASSAGE LATE TONIGHT...MAINLY FOR KSDY AND KGDV. SOUTHEAST WINDS OF 15 TO 25 KTS (STRONGEST AT KGGW) WILL BECOME NORTHWEST TONIGHT...AFTER THE FRONT PASSES. RAE && .FIRE WEATHER... WILL CONTINUE THE RED FLAG WARNING UNTIL MIDNIGHT TONIGHT. TEMPERATURES THIS AFTERNOON HAVE CLIMBED INTO THE LOWER 90S WITH RELATIVE HUMIDITIES IN THE UPPER TEENS ACROSS PORTIONS OF PETROLEUM AND PHILLIPS COUNTIES. PRE-FRONTAL WINDS HAVE BEGUN GUSTING TO NEAR 20 MPH THIS AFTERNOON AND WHEN COMBINED WITH DEVELOPING THUNDERSTORMS UPSTREAM...CONDITIONS ARE QUICKLY APPROACHING CRITICAL FIRE CONDITIONS. MAJORITY OF THESE THUNDERSTORMS WILL BE SUFFICIENTLY WET...ALTHOUGH DEWPOINT DEPRESSIONS OF ALMOST 50 DEGREES IN SOME LOCATIONS WILL SUPPORT A FEW DRY STORMS WITH FREQUENT LIGHTNING AND ERRATIC WINDS. THE COLD FRONT WILL PASS THROUGH THE WESTERN DISTRICTS LATE TONIGHT AS STORMS EXIT TO THE EAST WITH DIMINISHING WINDS. WINDS ON MONDAY WILL INCREASE FROM THE WEST...ALTHOUGH MUCH COOLER CONDITIONS ARE EXPECTED AREA WIDE KEEPING DAYTIME RELATIVE HUMIDITIES WELL ABOVE CRITICAL THRESHOLDS. MCZ && .GLASGOW WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT FOR MTZ119-MTZ121. LAKE WIND ADVISORY UNTIL 8 PM MDT MONDAY FOR FORT PECK LAKE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 921 PM MDT SUN AUG 19 2007 MTZ016>027-059>062-201200- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 921 PM MDT SUN AUG 19 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TONIGHT A LAKE WIND ADVISORY IS IN EFFECT FOR FORT PECK LAKE. AN EAST WIND OF 20 TO 30 MPH WILL BECOME WEST AT 15 TO 25 MPH LATE TONIGHT. A RED FLAG WARNING IS IN EFFECT UNTIL MIDNIGHT TONIGHT FOR FIRE DISTRICTS 119 AND 121 FOR LOW RELATIVE HUMIDITIES...A WIND SHIFT... AND THUNDERSTORMS AHEAD OF A COLD FRONT. SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. SOME OF THE STORMS WILL LIKELY CONTAIN WIND GUSTS OF 40 TO 50 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A LAKE WIND ADVISORY IS IN EFFECT UNTIL 8 PM MONDAY EVENING. WEST WIND OF 20 TO 30 MPH WILL RAPIDLY DIMINISH TOWARD SUNSET MONDAY EVENING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. CB
The Glasgow radar (KGGW), 79 km away, was scanning. The volume nearest the first event began at 03:37 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 41322.